How Actos Effects The Eyes
In discussing diabetes, we previously touched on some serious consequences of taking diabetes medications, especially those in the thiazolidinedione (TZD) group like Avandia and Actos. Actos side effects can diminish both the quality and length of life, and include accelerating the visual degeneration sometimes common in diabetes patients.
Diabetic retinopathy occurs when high blood sugar levels damage the blood vessels that nourish the eye. As vessels block, swell and leak, vision diminishes and the body responds by creating yet more vessels, that in turn swell and leak. This further damages vision and creates scar tissue that permanently affects visual acuity and can detach the retina.
At the center of the retina is the macula, an area responsible for the visual acuity we need to appreciate detail and read words and type, as you are reading now. Thickening and swelling of this central region of the retina is called macular edema, which is associated with all stages of diabetic retinopathy.
Many times, diabetic retinopathy is not noticed in the early stages. Symptoms include:
- Blurred vision
- Floaters, strings or web-like spots in vision
- Wavy vision
- Change in perception of colors
Actos risks include macular edema. Commentary in the July 2012 online issue of the Archives of Internal Medicine notes spontaneous reports of macular edema reported in Type 2 diabetics using TZD medications. The commentary also noted increased risk of bone fracture, congestive heart failure and bladder cancer with the use of Actos.
If you are a diabetic — and especially if you were prescribed TZD medications — consult your physician if you experience gradual or sudden loss of visual detail. If your vision is affected by TZD medications, contact an attorney here at Our Law Firm. We can help.